Mathematical Problems in Engineering
Volume 7 (2001), Issue 3, Pages 241-252

Nonlinear analysis of flexible beams undergoing large rotations Via symbolic computations

Xiaofeng Yuan1 and Yukio Tada2

1Division of System Science, Graduate School of Science and Technology, Kobe University, Kobe, Japan
2Department of Computer and Systems Engineering, Faculty of Engineering, Kobe University, Kobe, Japan

Received 3 October 2000

Copyright © 2001 Xiaofeng Yuan and Yukio Tada. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


In this paper, a two-stage approach is presented for analyzing flexible beams undergoing large rotations. In the first stage, the symbolic forms of equations of motion and the Jacobian matrix are generated by means of MATLAB and written into a MATLAB script file automatically, where the flexible beams are described by the unified formulation presented in our previous paper. In the second stage, the derived equations of motion are solved by means of implicit numerical methods. Several comparison computations are performed. The two-stage approach proves to be much more efficient than pure numerical one.